Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Chest pain, heartburn, burping, cough, smoking weed. Could it be angina or lung cancer?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
I have smoked alot of weed for 8-9 years. Have had chest pains on and off... but now they are quite regular. Also I get alot of heartburn and burping... I'm also starting to develop a cough.. I realized I NEED to STOP smoking. But I wondering if I have a serious issues now - could it be angina? lung cancer? I get random sharp pains in my chest.. sometimes in the lungs or heart area.
Basically I'm always having chest pains... tightness... heart burn... I feel really dumb for ignoring myself.. but now its really effecting how I live each day.. and I wondering what kind of damage I have done... should i go to the hospital right away?
Posted Thu, 19 Apr 2012 in Lung and Chest disorders
Answered by Dr. Shainaz Arif Kaware 35 minutes later

Thanks for the query.

It is good that you have realized about taking care of your health. Smoking weed can causes damage to the lung tissue and decreases the capacity of expansion leading to reduction in absorption of oxygen. Such damage occurs over a period of time (in few years). . Quitting smoking early and changing to healthy habits will revert most of the damage (in case you don't ever start smoking habit again).

The symptoms you have are:-
-chest pain off and on;
-heartburn and burping;
- cough

Based on you the details provided, I can think of the following possibilities:

The first consideration is that it could be related to gastritis / reflux esophagitis. Heart burns, retrosternal chest pain is a common symptom here. In addition the acid and digestive enzymes that reflux from the gut can irritate pharynx and upper respiratory tract leading to cough. Other coexisting factors such as irregular food habits; keeping up late at night; mental stress may be contributing to increased acidity and reflux.

The second consideration and which is less likely is irritation of the wind pipe and lungs secondary to smoking.

It does not appear to me that you might be suffering from angina or some serious lung condition like you think; as you don’t seem to have other associated symptoms such as breathing difficulty, on and off fever, weight loss and so on. Let me know if you have any such symptoms. Though relevant investigations such as routine electrocardiogram (EKG) and X XXXXXXX chest or CT/MRI Scans will rule out such conditions beyond doubts.

In addition to quitting smoking the following measures might help you now:
1. Take an over the counter proton pump inhibitors such as omeprazole (prilosec OTC) – one pill a day for 2 weeks. These pills are more effective when used half an hour before food.
2. Antacids such as Syp Mucaine gel 5 ml thrice a day before meals can give added advantage.
3. Eat healthy food and at proper times of meals;
4. Drink plenty of water
5. Avoid excess spicy, fatty and fried food
6. Good sleep and at night.
7. Regular physical exercises along with transcendental meditation, yoga and other relaxation techniques can benefit you and improve your well being.

Meanwhile if your symptoms persist and bothers you a lot, do fix and appointment with your physician. Your physician after a detailed physical examination and other relevant tests including upper GI endoscopy will clear all your apprehensions and guide you through the treatment as well as plan for deaddiction.

Hope this answers your query. Do accept the answer if you do not have any further queries. Yet, if I have missed on any concern or if you have any more queries, I will be glad to guide you.

Wish you a speedy recovery.

Take care and regards
Above answer was peer-reviewed by
Follow-up: Chest pain, heartburn, burping, cough, smoking weed. Could it be angina or lung cancer? 8 hours later
Thanks so much for your great responds.

To clarify - I have damaged my lungs due to smoking weed and all these symptoms are a lack of oxygen? Kinda like a chain reaction for the lung damage?
I realized my eating patterns are a bit off and I do stay up late - I'm sure my stomach doesn't like that.

I do not have any other symptoms besides the following:

- chest pain off and on;
- heartburn and burping;
- cough
- stomach pains
- excess phlegm

And what exactly does omeprazole do for me? thanks!

Answered by Dr. Shainaz Arif Kaware 15 hours later

Thanks for writing back.

“Omeprazole” is a proton pump inhibitor that helps to reduce the acid production in stomach. Thus it stabilizes the acid secretion and helps in the healing of stomach inflammation. They have been effecting in treating symptoms of heart burn, burping and the retrosternal chest discomfort due to acid reflux.

The cough and phlegm again could be related to acid reflux. If the symptoms are severe, cough syrups might help you. Antibiotics are sometimes prescribed to prevent/treat secondary bacterial infection. If the excessive phlegm is troubling you, you may get the antibiotics prescribed by your primary healthcare provider.

It is important that you improve your lifestyle and quit smoking. You will be able to lead a healthy and quality life.

Don't worry and if you need any other help you are free to write to us.

Hope this helps. Do accept the answer if you do not have any more queries. Yet, if I have left out any other concerns, I will be available to follow ups.

Wish you good health.

Take care and Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor